Gamma-hydroxybutyrate: Experience of 9 years of gamma hydroxybutyrate in The Netherlands

Author(s): 
Krul J, Girbes ARJ
Published: 
2011
Publisher: 
Clinical Toxicology
Volume: 
49
Issue: 
4
Page(s): 
311-5

Abstract

Objective: The objective of this study was to determine the health disturbances and to assess the severity of the incidents as reported during a 9-year experience of gamma-hydroxybutyrate (GHB)-related First Aid Attendees attending First Aid Stations at rave parties.Design: This study was a prospective observational study of self-referred patients from the year 2000 to 2008. During rave parties, First Aid Stations were staffed with specifically trained medical and paramedical personnel. Patients were diagnosed and treated, and data were recorded using standardized methods. Results: During a 9-year period with 202 rave parties, involving approximately three million visitors, 22 604 First Aid Attendees visited the First Aid Stations, of which 771 reported GHB-related health problems. The mean age of the GHB-using. First Aid Attendees was 25.7 + 6.1 years, most of them (66.4%) were male. Approximately one-third (32.7%) of them used one substance, while 48.1% combined GHB with ecstasy, alcohol, or cannabis. One of five (19.2%) combined GHB with other substances or more than one substance. One case was categorized as severe/life-threatening and 202 (26.2%) cases as moderate, requiring further medical care. In total, 43 (5.6%) First Aid Attendees needed hospital care. The most encountered health disturbance was altered consciousness. Combinations of altered consciousness, vomiting, and/or low body temperature were found in 186 cases (24.1%) and considered to be potentially dangerous. GHBrelated First Aid Attendees required a longer stay at the First Aid Stations than the total group First Aid Attendees did (median 45 min vs 10 min).Conclusion: We found very little, severe short-term GHB-related health disturbances during rave parties in The Netherlands. Hospital referrals were rare. The most found symptom was altered consciousness, sometimes accompanied by vomiting and low body temperature. At events where the visitors use GHB, a well-trained and qualified medical team, including nurses and physicians, is recommendable. They must be able to recognize GHB intake and prevent secondary problems such as aspiration and hypothermia.

Loading